To the Editor.—
Psoriatic arthritis typically consists of psoriatic skin and nail changes concomitant with asymmetrical, pauciarticular joint disease. The primary therapeutic modality advocated for joint involvement is the administration of an anti-inflammatory medication. Many patients with moderate to severe psoriatic arthritis receive a disease-modifying agent such as injectable gold (chrysotherapy). Although dermatitis occurs in 15% to 25% of patients receiving gold therapy,1 the ability of chrysotherapy to exacerbate psoriasis has not been proven; neither a major review of drug-induced psoriasis2 nor a standard textbook of dermatology3 lists gold as a precipitant. We describe a patient with sparsely distributed, long-standing psoriasis who developed diffuse psoriasis shortly after the initiation of intramuscular gold sodium thiomalate, and review the English literature from 1969 to 1990 for reports of possible gold-induced psoriasis, aided by a Medline search.
Report of a Case.—
A 54-year-old white man was seen with a 14-year
Smith DL, Wernick R. Exacerbation of Psoriasis by Chrysotherapy. Arch Dermatol. 1991;127(2):268-270. doi:10.1001/archderm.1991.01680020140027